Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 260, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2017, 6:14 PM CDT for Comanche County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 7, 2017, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:20 PM CDT | HAIL 0.88 | 3 W Lake Coldwater, KS | MOST OF THE HAIL WAS PEA SIZE AND THE WIND WAS NOT VERY STRONG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WUUS53 KDDC 072314
SVRDDC
KSC033-080000-
/O.NEW.KDDC.SV.W.0260.170707T2314Z-170708T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
614 PM CDT FRI JUL 7 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Comanche County in south central Kansas...
* Until 700 PM CDT
* At 614 PM CDT, a severe thunderstorm was located 3 miles east of
Protection, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Protection, Buttermilk and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3723 9954 3737 9945 3718 9901 3700 9928
3700 9947
TIME...MOT...LOC 2314Z 314DEG 17KT 3721 9942
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL2 follow-up statements
709
WWUS53 KDDC 072342
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
642 PM CDT FRI JUL 7 2017
KSC033-080000-
/O.CON.KDDC.SV.W.0260.000000T0000Z-170708T0000Z/
Comanche KS-
642 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN COMANCHE COUNTY...
At 641 PM CDT, a severe thunderstorm was located very near
Buttermilk, or 10 miles south of Coldwater, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coldwater, Buttermilk and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 9945 3728 9937 3718 9901 3700 9928
3700 9947
TIME...MOT...LOC 2341Z 314DEG 17KT 3712 9930
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL745
WWUS53 KDDC 072352
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
652 PM CDT FRI JUL 7 2017
KSC033-080002-
/O.EXP.KDDC.SV.W.0260.000000T0000Z-170708T0000Z/
Comanche KS-
652 PM CDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COMANCHE COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3720 9945 3728 9937 3718 9901 3700 9928
3700 9947
TIME...MOT...LOC 2352Z 314DEG 17KT 3708 9925
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:03 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 7, 3:03 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 303 PM CDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 255 PM CDT Fri Jul 7 2017 A surface-850 mb frontal zone spreading southward later this afternoon will allow for boundary layer moisture pooling just ahead of it, mainly over south southern into west central counties. This will be the favored area for isolated to a few strong to severe storms in the 23-02Z timeframe. HRRR remains ambitious with convective development this afternoon, while the morning runs of WRF/NMM/ARW have backed off significantly from this surface based development, while maintaining the solutions of all models for more widespread convective development, aided by a shortwave exiting the central Rockies very late evening and overnight. Combination of post synoptic front and possible modified surface air from convection could keep temperatures Saturday as much as 10 degrees cooler than this afternoon, although reality may only bring about 5 degrees off. The thunderstorms risk appears similar late Saturday with possibility of isolated widely scattered hail/wind storm late day or evening with any minor vort max dropping though the northwest flow. .LONG TERM...(Saturday night through Friday) Issued at 255 PM CDT Fri Jul 7 2017 Pattern adjusts by Sunday with strong southwest 850 mb downslope surface flow over the entire area. This will bring an end to the 60s dew points in the forecast area, although dew points may still be in the 50s across south central Kansas counties. The drier air will also mean hotter temperatures heading into midweek, with very low chances for organized thunderstorms as the upper high across the southwest states extends it's influence into the central and southern plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1202 PM CDT Fri Jul 7 2017 A narrow band of higher cape will be focused along a south moving cold front late this afternoon, where isolated/widely scattered thunderstorms may be focused with some severe potential for golfball hail and locally damaging winds. Thunderstorms with more areal coverage are possible after midnight through the overnight hours as a shortwave exits the Rockies into the Central High Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 68 97 / 60 20 20 10 GCK 65 91 65 98 / 60 10 20 0 EHA 64 94 66 97 / 50 10 20 10 LBL 66 94 68 98 / 50 10 20 10 HYS 63 88 67 97 / 50 20 20 0 P28 70 88 70 96 / 70 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Jul 7, 4:14 AM CDT, 14 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 414 AM CDT Fri Jul 7 2017 KSZ030-031-043>046-061>066-074>081-084>090-080915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 414 AM CDT Fri Jul 7 2017 /314 AM MDT Fri Jul 7 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms this afternoon and evening. A few of these storms could be severe with hail as large as golf balls and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There is a small chance of thunderstorms Saturday afternoon and evening. These storms could be severe with hail as large as half dollars and wind gusts to 60 mph. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Excessive heat: Limited risk * Thursday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:51 PM CDT | Special Weather Statement | DDC | Finney | 54 min |
| Jul 7, 6:55 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.